close

Вход

Забыли?

вход по аккаунту

?

Cerebellar atrophy following phenytoin intoxication.

код для вставкиСкачать
-
..
Cerebellar
Atrophy Following
Phenytoin Intoxication
Olle Lindvall, MD, PhD, and Bengt Niisson, MD, PhD
~~
Cerebellar degeneration has been demonstrated in several patients receiving phenytoin therapy. In most cases
it has been unclear, however, whether the degeneration
was caused by the drug per se or by other mechanisms
known to lead to cerebellar damage. We describe a patient who developed a marked cerebellar atrophy, demonstrated on computed tomographic scan, following an
episode of acute, severe phenytoin intoxication. The patient received phenytoin prophylactically for 2 % months
after an uncomplicated subarachnoid hemorrhage and
was in good health when the treatment was started. He
has never had seizures, and no other possible cause of
chronic cerebellar changes is known. The initially severe
clinical signs of cerebellar dysfunction have subsided
slowly. We conclude that phenytoin can directly cause
cerebellar degeneration.
Lindvall 0, Nilsson B: Cerebellar atrophy
following phenytoin intoxication.
Ann Neurol 16:258-260, 1784
Acute intoxication with phenytoin leads to well-known
clinical signs of cerebellar dysfunction. The symptoms
almost invariably disappear on reduction or withdrawal
of therapy, and it is controversial to what extent phenytoin can produce chronic cerebellar abnormalities (for
discussion and further references see 121 and 191).
Cerebellar degeneration has been reported in epileptic
patients treated with this drug 14-7, 10, 11, 131. However, because hypoxia-producing severe epileptic seizures can lead to pathological changes in the cerebellum { 12J, it has been argued that the cerebellar changes
observed in these patients are not caused by the drug
per se but by other mechanisms 111. We report here a
patient who has had neither seizures nor hypoxic episodes but has developed a marked cerebellar dysfunction and atrophy following phenytoin intoxication.
Case Report
A 32-year-old man had been in good health until age 25,
when he suffered an acute subarachnoid hemorrhage with
sudden headache of moderate severity and, three days later, a
From the Department of Neurology, University Hospital, S-221 8 5
Lund, Sweden.
Received Oct 25, 1983, and in revised form Jan 27, 1984. Accepted
for publication Jan 29, 1984.
Address reprint requests to Dr Lindvall.
258
left oculomotor paresis. Angiography demonstrated an aneurysm (7 x 6 mm) on the left internal carotid artery, and on
the same day the aneurysm was occluded with a YaSargil clip.
The operation and the postoperative period were without
complications, and the patient was discharged in good condition after two weeks with no neurological deficits other than
an unchanged left oculomotor paresis. O n the day of discharge, prophylactic treatment with phenytoin (Epanutin),
400 mg daily, was started.
One month later the patient developed dysarthria and
difficulty with balance. He was readmitted to the neurosurgical clinic after another five weeks. O n neurological examination the patient showed slight drowsiness; he was unable to
stand o r w d k and had severe ataxia in all extremities, as well
as nystagmus and dysarthria. A computed tomographic (CT)
scan demonstrated a slight widening of the left anterior lateral
ventricular horn but no other abnormality (Figure, A). The
plasma phenytoin level was 340 pmoYL (85 p g h l ) (recommended therapeutic range, 40 to 80 pmoVL [ l o to 20 tLgi
ml)). The dose of phenytoin was rapidly reduced to 100 mg
daily, and treatment with carbamazepine (Tegretol), 800 mg
daily, and phenobarbital (Fenemal), 50 mg daily, was started.
Phenytoin treatment was entirely withdrawn after about two
weeks. No hepatic or other metabolic abnormality was found
that could explain why a standard regimen of phenytoin had
caused highly toxic plasma levels.
Withdrawal of phenytoin treatment led to a rapid improvement in the patient’s neurological condition, but on
discharge from the hospital after one month, he still had a
slight dysarthria and an.ataxic gait and could walk only with
support. Nystagmus had disappeared. Since then there has
been a slow but continuous recovery, but ataxia and dysarthria prevented reemployment until three years after withdrawal of phenytoin therapy. The patient now (six years after
the intoxication) is in good condition and experiences only
some unsteadiness when running or turning rapidly. The
neurological findings are normal except for a slight ataxia in
the left foot and a minimal ataxia in the trunk. In contrast to
these minor clinical findings, C T scan shows marked cortical
cerebellar atrophy and enlargement of the fourth ventricle
and basal cisterns (Figure, B,C). The patient has had no
epileptic seizures, and the prophylactic antiepileptic treatment was discontinued after one year.
Discussion
Several reports of epileptic patients attribute cerebellar
degeneration to phenytoin at normal or toxic serum
levels [4-7, 11, 131. Rapport and Shaw [S] described a
case of cerebellar atrophy without seizures but with
tuberculous meningitis. Nevertheless, Dam [2) recently concluded that “there is no convincing pathological evidence of cerebellar changes in man attributable to phenytoin.”
In our opinion the protracted cerebellar dysfunction
and the cerebellar atrophy demonstrated by CT scans
were closely related to short-term phenytoin intoxication in the present patient. H e was in good health after
an uncomplicated subarachnoid hemorrhage when the
A
B
(A) Computed tomographic scan (EM1scanner CT 1010) taken
at the time of the patient’s hospital admission for phenytoin intoxication. No abnonal changes in the posteriorfossa can be observed. (B) Computed tomographic scan taken more than six years
later, demonstrating cortical cerebellar atrophy and dilatation of
basal cisterns. (C) shows the same image as (B), but with a setting that more clearly visualizes the cerebellar changes.
drug treatment was started, he had never had seizures
or hypoxic events, no degenerative disease was found,
and he drinks neglible amounts of alcohol.
Despite the development of marked cerebellar atrophy, clinical signs of cerebellar dysfunction in our
patient have slowly, although incompletely, subsided.
The nearly total recovery after the initially severe cerebellar symptoms in a patient with a pronounced loss
of cerebellar tissue provides a remarkable example of
functional recovery by the brain. In the material of
Koller and co-workers {GI, all eight epileptic patients
receiving long-term phenytoin therapy who had cerebellar atrophy evident on CT scan lacked signs of cerebellar dysfunction. Also, cerebellar signs were rare
among the patients with marked Purkinje cell layer
degeneration described in the biopsy study of Salcman
and co-workers {lo]. The cerebellum appears to compensate for much of the cell loss induced by acute or
chronic phenytoin intoxication. The nature of the compensatory changes remains to be elucidated {3].
C
Case Report: Lindvall and Nilsson: Phenytoin Toxicity 259
References
1. Dam M: The density and ultrastructure of the Purkinje cells
following diphenylhydantoin treatment in animals and man.
Acta Neurol Scand 48(suppl 49):l-65, 1972
2. Dam M: Phenytoin toxicity: neurological aspects of toxicity. In
Woodbury DM, Penry JK, Pippenger CE (eds): Antiepileptic
Drugs. New York, Raven, 1982, pp 247-256
3. Gage FH, Dunnett SB, Bjorklund A, Stenevi U: Functional
recovery following brain damage: conceptual frameworks and
biological mechanisms. Scand J Psycho1 [Suppl] 1:112-120, 1982
4. Ghatak NR, Santoso RA, McKinney WM: Cerebellar degeneration foliowing long-term phenytoin therapy. Neurology (Minneap) 26:818-820, 1976
5. Kokenge R, Kutt H, McDowell F: Neurological sequelae following Dilantin overdose in a patient and in experimental animals. Neurology (Minneap) 15:823-829, 1965
6. Koller WC, Glatt SL, Perlik S, et al: Cerebellar atrophy demonstrated by computed tomography. Neurology (NY) 3 1:405412, 1981
260 Annals of Neurology Vol 16 No 2 August 1984
7. McLain LW Jr, Martin JT, Allen JH: Cerebellar degeneration
due to chronic phenytoin therapy. Ann Neurol 7:18-23,
1980
8. Rapport RL, Shaw C-M: Phenytoin-related cerebellar degeneration without seizures. Ann Neurol 2:437-439, 1977
9. Reynolds EH: Chronic antiepileptic toxicity: a review. Epilepsia
16:319-352, 1975
10. Salcman M, Defendini R, Correll J, Gilman S: Neuropathological changes in cerebellar biopsies of epileptic patients. Ann
Neurol 3:lO-19, 1978
11. Selhorst JB, Kaufman B, Honvitz SJ: Diphenylhydantoininduced cerebellar degeneration. Arch Neurol 27:453-455,
1972
12. Spielmeyer W: Uber einige Betiehungen zwischen Ganglientellveranderungen und gliosen Erscheinungen, besonders im
Kleinhirn. 2 Gesamte Neurol Psychiatr 541-38, 1920
13. Utterback RA, Ojeman R, Malek J: Parenchymatous cerebellar
degeneration with Dilantin intoxication (abstract). J Neuropathol Exp Neurol 17:516-519, 1958
Документ
Категория
Без категории
Просмотров
7
Размер файла
763 Кб
Теги
atrophy, cerebellar, following, phenytoin, intoxication
1/--страниц
Пожаловаться на содержимое документа